Please use this identifier to cite or link to this item: https://ktisis.cut.ac.cy/handle/10488/7762
Title: Dual-indentation technique for the assessment of strength properties of cohesive-frictional materials
Authors: Constantinides, Georgios 
Ganneau, F. P. 
Ulm, Franz Josef 
Major Field of Science: Engineering and Technology
Keywords: Hardness;Finite element method;Metallic glasses;Strength of materials
Issue Date: 6-Mar-2006
Source: International Journal of Solids and Structures, 2006, vol. 43, no. 6, pp. 1727-1745
Volume: 43
Issue: 6
Start page: 1727
End page: 1745
Journal: International Journal of Solids and Structures 
Abstract: We propose a dual indentation technique for the assessment of the cohesion and friction angle of cohesive-frictional materials of the Mohr-Coulomb type. The technique is based on a computational implementation of the yield design theorems applied to conical indentation tests with different apex angles. The upper bound solutions are found to be very close to flat indentation solutions available for cohesive-frictional materials. On this basis we derive fundamental hardness-to-cohesion solutions in function of the friction angle and the apex angle. By studying the property of these dimensionless relations, we show that the ratio of two hardness measurements obtained from indentation tests with different apex angles, allows one to determine the friction angle. This dual indentation method is applied to Berkovich and Corner Cube indenter assimilated to equivalent cones of different apex angle. The method is validated for a 'model' material, metallic glass, which has recently been identified as a cohesive-frictional materials. The only input to the method are two hardness values which we obtain by microindentation on metallic glass. The outcome are values of the cohesion and friction angle, which are found to be in excellent agreement with reported cohesion and friction angle values of metallic glass obtained by macroscopic triaxial testing and comprehensive finite-element backanalysis of indentation curves.
ISSN: 0020-7683
DOI: 10.1016/j.ijsolstr.2005.03.035
Collaboration : Massachusetts Institute of Technology
Rights: © Elsevier
Attribution-NonCommercial-NoDerivs 3.0 United States
Type: Article
Appears in Collections:Άρθρα/Articles

CORE Recommender
Show full item record

SCOPUSTM   
Citations 50

76
checked on Jun 22, 2020

WEB OF SCIENCETM
Citations

68
Last Week
0
Last month
checked on Jun 20, 2020

Page view(s)

158
Last Week
0
Last month
8
checked on Jun 26, 2020

Google ScholarTM

Check

Altmetric


This item is licensed under a Creative Commons License Creative Commons